Ohio, 2011

Flooding and Hail in Ohio, July 3 to 4, 2011

July 3 to 4, 2011 · NWS PBZ · 9 events in 2 counties and zones

Isolated severe thunderstorms developed in the afternoon as a cold front began to sag across the region on the 3rd. The weak front then stalled along the Mason-Dixon line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated severe thunderstorms developed in the afternoon as a cold front began to sag across the region on the 3rd. The weak front then stalled along the Mason-Dixon line. As an upper level short wave progressed across the front on July 4th, additional thunderstorms developed. Wind damage and flooding occurred in Pennsylvania, West Virginia and Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 3, 2:25 PM EST, 13 minutes earlier.

Area forecast discussion, Jul 3, 2:25 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 PM EDT SUN JUL 3 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL DROP SOUTHEASTWARD ACROSS THE REGION THIS
EVENING, BRINGING A FEW SHOWERS AND THUNDERSTORMS. HIGH PRESSURE
WILL THEN BUILD IN FROM THE NORTHWEST WITH PREDOMINATELY DRY
WEATHER EXPECTED MONDAY INTO WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A FRONTAL BOUNDARY IS DEFINED BY A WIND SHIFT EXTENDING FROM
INDIANA, PA SOUTHWESTWARD TO WHEELING AND TO ZANESVILLE. STRONG
INSTABILITY (CAPE 3000-4000 J/KG) WITH THE FRONT DROPPING
SOUTHEASTWARD WILL PROVIDE A BETTER CHANCE OF CONVECTION
DEVELOPING SOUTH OF THIS WIND SHIFT INTO THIS EVENING. DESPITE A
WEAK WIND SHEAR ENVIRONMENT, STRONG INSTABILITY ALONG CONVERGENCE
LINE WILL BE ENOUGH TO SUPPORT A FEW STRONG TO SEVERE STORMS.

TONIGHT...REMNANT CONVECTION FOCUSED ALONG A MOSTLY WASHED OUT FRONT
WILL DIMINISH AND PUSH SOUTH OF THE AREA. CIRRUS SPILLING INTO
THE AREA FROM THE WEST AND DEW POINTS NEAR 60 WILL LIMIT OVERNIGHT
LOWS. LOW TEMPS ARE CLOSER TO THE WARMER MET GUIDANCE.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
12Z RUNS OF THE NAM/GFS ARE INDICATING THAT A WEAK SHORT WAVE
WILL PUSH ACROSS EASTERN OHIO AND WEST VIRGINIA ON THE FOURTH OF
JULY. THE SLIGHT CHANCE OF LATE AFTERNOON AND EARLY EVENING
THUNDERSTORMS HAS BEEN ADDED SOUTHWEST OF PITTSBURGH WITH THE
SUPPORT OF THE 12Z 4KM WRF-NMM. IF ANY CONVECTION DEVELOPS, IT
WILL DIMINISH FOR THE OVERNIGHT WITH THE LOSS OF HEATING.

TUESDAY THROUGH WEDNESDAY...THERE IS OPERATIONAL MODEL AGREEMENT
THAT THE AREA WILL DRY BE UNDER A WEAK AREA OF HIGH PRESSURE WITH
A MID-LEVEL NORTHWESTERLY FLOW TUESDAY AND TUESDAY NIGHT. A COLD
FRONT WILL APPROACH THE AREA FROM THE NORTHWEST ON WEDNESDAY,
RETURNING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE
LATE AFTERNOON ACROSS AREAS NORTHWEST OF PITTSBURGH. TEMPERATURES
THROUGHOUT THE SHORT TERM PERIOD WILL BE A FEW DEGREES ABOVE
NORMAL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
DID NOT STRAY FAR FROM HPC PROGS AS MODELS IN OVERALL GOOD AGREEMENT
ON UPCOMING WEEK. COLD FRONT WILL PUSH INTO REGION LATE WEDNESDAY
WITH INCREASING CHANCES FOR SHOWERS AND STORMS LATE WEDNESDAY NIGHT
AND DURING THE DAY THURSDAY. SHOWERS WILL BEGIN TO DIMINISH
THURSDAY NIGHT AS FRONT PUSHES SOUTH WITH BEST CHANCES THURSDAY
NIGHT IN THE SOUTHEAST RIDGES. LINGERING SLIGHT CHANCE POP FRIDAY IN
THE SOUTHEAST OTHERWISE DRY INTO THE WEEKEND. TEMPERATURES WILL
AVERAGE A BIT ABOVE NORMAL.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/... WIND SHIFT LINE IS
THROUGH KHLG AND SHOULD PROGRESS ACROSS REMAINING TERMINALS BY
EVENING. SOME MVFR CIGS ALONG AND JUST BEHIND WIND SHIFT THEN
CLEARING ACROSS THE FAR NORTH AS DEW POINTS DROP SOMEWHAT ALONG
WITH DEEPER DRYING IN THE MID LEVELS. ONLY REMAINING CHANCE FOR
AFTERNOON THUNDERSTORM LOOKS TO BE KMGW AS LOW LEVEL CONVERGENCE
AHEAD OF WIND SHIFT MAY BE ABLE TO INITIATE SCATTERED CONVECTION.
OTHERWISE WINDS WILL BECOME LIGHT NORTHWEST TO NORTH OVERNIGHT
WITH SKIES CLEARING. ADDED MVFR FOG TOWARD DAYBREAK MOST AREAS BUT
THIS SHOULD BE SHORT LIVED.

ON MONDAY MODELS ATTEMPT TO BRING SHORTWAVE ACROSS LOWER OHIO
VALLEY AND THIS COULD MAY BRING SCATTERED CONVECTION TO KZZV OR KMGW
DURING THE DAY BUT CHANCES TOO SLIM TO MENTION AT THIS TIME.

HIGH PRESSURE WILL KEEP GENERAL VFR INTO LATE WEDNESDAY WHEN FRONT
WILL WORK ACROSS REGION WITH POSSIBLE RESTRICTIONS INTO THURSDAY.
GENERAL VFR BEHIND FRONT FOR FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 3, 4:05 AM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 AM EDT SUN JUL 3 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-040915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
505 AM EDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 3, 1:46 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT SUN JUL 3 2011

OHZ069-WVZ004-012-031930-
MARSHALL WV-MONROE OH-WETZEL WV-
246 PM EDT SUN JUL 3 2011

...STRONG THUNDERSTORMS WILL AFFECT MONROE...NORTHWESTERN WETZEL AND
SOUTHERN MARSHALL COUNTIES...

AT 241 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ACROSS
NORTHERN MONROE COUNTY...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  WOODSFIELD...         LEWISVILLE...         GRAYSVILLE...
  ANTIOCH...            BENWOOD...            ROUND BOTTOM...
  WOODLANDS...          WILEYVILLE...         PROCTOR...
  PORTERS FALLS...      PINE GROVE...         NEW MARTINSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3958 8085 3959 8085 3959 8087 3968 8125
      3981 8128 3986 8114 3979 8054 3954 8067

WOODRUM
Special weather statement, Jul 3, 2:05 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT SUN JUL 3 2011

PAZ029-031-075-076-032000-
FAYETTE PA-FAYETTE RIDGES PA-GREENE PA-WASHINGTON PA-
305 PM EDT SUN JUL 3 2011

...STRONG THUNDERSTORMS WILL AFFECT GREENE...SOUTHERN WASHINGTON
AND FAYETTE COUNTIES...

AT 300 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 3 MILES
NORTHWEST OF FAIRCHANCE TO 3 MILES WEST OF ROGERSVILLE...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
WAYNESBURG...    NEMACOLIN...    MARIANNA...  JEFFERSON BORO...
CARMICHAELS...   BROWNSVILLE...  ROGERSVILLE...
UNIONTOWN...     MASONTOWN...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

&&

LAT...LON 3992 7938 3985 7941 3984 7938 3981 7935
      3978 7939 3972 7940 3972 7988 3974 8048
      4009 8050 4000 7933 3999 7932

The radar

The Pittsburgh radar (KPBZ), 113 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 3 flood. Local standard time, as filed.

Hail, Monroe

When
July 3, 2:38 PM EST
Where
Monroe County, 0.53 mi E of Laings
Measured
0.88 in hail
Reported by
Public
Coordinates
39.720, -81.010

Thunderstorm Wind, Monroe

When
July 3, 2:48 PM EST
Where
Monroe County, 2.76 mi N of Hannibal
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.710, -80.870

The public reports trees down between Hannibal and Clarington.

Hail, Columbiana

When
July 4, 4:20 PM EST
Where
Columbiana County, 0.52 mi W of Salem
Measured
0.88 in hail
Reported by
State Official
Coordinates
40.900, -80.860

Flood, Columbiana

When
July 4, 4:20 PM EST to 7:00 PM EST
Where
Columbiana County, 0.52 mi W of Salem to 1.26 mi SE of Salem
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.900, -80.860

State official reports of streets flooded, including Chestnut Grove Rd.

Hail, Columbiana

When
July 4, 4:25 PM EST
Where
Columbiana County, 1.57 mi E of Leetonia
Measured
1 in hail
Reported by
State Official
Coordinates
40.880, -80.720

Thunderstorm Wind, Columbiana

When
July 4, 4:30 PM EST
Where
Columbiana County, 0.87 mi NW of Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.890, -80.690

State official reports of large trees blown down.

Thunderstorm Wind, Columbiana

When
July 4, 4:50 PM EST
Where
Columbiana County, 0.52 mi W of Unity
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.870, -80.560

State official reports of large trees blown down.

Flood, Columbiana

When
July 4, 5:00 PM EST to 7:00 PM EST
Where
Columbiana County, 0.52 mi W of Leetonia to 1.03 mi E of Leetonia
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
40.880, -80.760

State official reports streets flooded.

Flood, Columbiana

When
July 4, 5:00 PM EST to 7:00 PM EST
Where
Columbiana County, 0.87 mi NW of Columbia to 0.53 mi WNW of Columbia
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
40.890, -80.690

State official reports of street flooding in Columbiana.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333365, 333369, 333366, 333411, 333367, 333370, 333371, 333413, 333415.